Motrin Children’s (Ibuprofen)

Motrin (Children’s)

McNeil Consumer Products

Ibuprofen

Analgesic – Antipyretic

Action And Clinical Pharmacology: Ibuprofen is a member of the class of agents commonly known as nonsteroidal anti-inflammatory drugs (NSAIDs). Consistent with this classification, ibuprofen exhibits anti-inflammatory activity at higher dosage ranges. At lower adult single doses (200 to 400 mg) relevant to the nonprescription analgesic/antipyretic indications and dosage strength, ibuprofen relieves pain of mild to moderate intensity and reduces fever. Clinical studies have also confirmed the antipyretic and analgesic effects of ibuprofen in children. Analogous to ASA, the prototype of this class, this analgesic/antipyretic activity of ibuprofen occurs at lower doses than necessary for anti-inflammatory effects which are thought to require sustained administration of higher individual doses.

Ibuprofen is rapidly absorbed after oral administration. As is true with most tablet and suspension formulations, Children’s Motrin suspension is absorbed somewhat faster than a tablet. For example, peak serum ibuprofen levels are generally attained 1 to 2 hours after administration of ibuprofen tablets and within about 1 hour after ibuprofen suspension. Oral absorption is estimated to be 80% of the dose. Both the rate of ibuprofen absorption and peak plasma concentrations are reduced when the drug is taken with food, but, bioavailability as measured by total area under the concentration-time curve is minimally altered. Ibuprofen has an elimination half-life of approximately 2 hours. It is rapidly metabolized through oxidation and glucuronic acid conjugation with urinary excretion of the inactive metabolites usually complete within 24 hours. Less than 10% is excreted unchanged in the urine. Clinical studies indicate a duration of clinical effect for up to 8 hours for fever and 6+ hours for pain.

Studies demonstrate no significant alterations in ibuprofen pharmacokinetics in the elderly or in children. Ibuprofen pharmacokinetics have also been studied in patients with alcoholic liver disease who have been assessed to have fair to poor hepatic function. Results suggest that, despite the liver being the primary organ of metabolism of ibuprofen, its kinetic parameters are not substantially altered by this condition.

The basic mechanism of the pharmacological actions of ibuprofen, like other NSAIDs, has not been precisely determined. It is generally thought to be related to the inhibition of prostaglandin synthesis (Cox I and II).

Indications And Clinical Uses: For the temporary relief of minor aches and pains in muscles, bones and joints, headache, fever, the aches and fever due to the common cold or flu, immunizations, toothache (dental pain), sore throat, earache.

Contra-Indications: In patients who have previously exhibited hypersensitivity to ibuprofen or in individuals who are known to have a sensitivity (manifested as asthma, bronchospasm, hypotension, angioedema, laryngeal edema, swelling, shock or urticaria) to ASA or other nonsteroidal anti-inflammatory drugs.

Ibuprofen should not be used during pregnancy. Ibuprofen levels in breast milk are extremely low and are unlikely to affect a nursing infant; however, because its safety under these conditions has not been established, consult a doctor before use in nursing mothers.

Ibuprofen is contraindicated in patients with systemic lupus erythematosus as an anaphylaxis-like reaction with fever may occur, particularly when ibuprofen has been administered previously. Aseptic meningitis has also been reported.

Ibuprofen should not be used in patients with acute peptic ulcer or gastrointestinal bleeding.

Manufacturers’ Warnings In Clinical States: Anaphylactoid reactions have occurred after administration of ibuprofen to patients with known ASA or other NSAID sensitivity manifested as asthma, swelling, shock or hives.

Gastrointestinal side effects to ibuprofen have been reported including dyspepsia, heartburn, nausea, vomiting, anorexia, diarrhea, constipation, stomatitis, flatulence, bloating, epigastric pain, abdominal pain. Peptic ulceration with gastrointestinal bleeding or perforation has been reported and has been associated with a fatal outcome. Ibuprofen should therefore be given only under close supervision to patients with a history of upper gastrointestinal tract disease.

Precautions: Occasionally, serious gastrointestinal side effects have been associated with the anti-inflammatory uses of ibuprofen (see Warnings). Minor gastrointestinal complaints have also been reported during the clinical use of ibuprofen at analgesic doses. The administration of ibuprofen with food or milk is recommended since occasional and mild heartburn, upset stomach or stomach pain may occur with its use. Patients should be advised to seek the consultation of a physician if gastrointestinal side effects occur consistently, persist, or appear to worsen.

Ibuprofen, like other nonsteroidal anti-inflammatory agents, can inhibit platelet aggregation but the effect is quantitatively less than that seen with ASA. Ibuprofen has been shown to prolong bleeding time (but within the normal range) in normal subjects. Because this prolonged bleeding effect may be exaggerated in patients with underlying hemostatic defects, ibuprofen should be avoided by persons with intrinsic coagulation defects and by those on anticoagulant therapy.

Tinnitus, blurred and/or diminished vision, scotoma, and/or changes in color vision have been reported. If a patient develops such complaints while taking ibuprofen, the drug should be discontinued. Patients with any visual disturbances should have an ophthalmologic examination.

Advanced age, hypertension, use of diuretics, diabetes, atherosclerotic cardiovascular disease, chronic renal failure, cirrhosis, and conditions that may be associated with dehydration appear to increase the risk of renal toxicity. Ibuprofen should therefore be used with caution when these risk factors are present. In children, dehydration would more commonly follow acute diarrhea, vomiting or lack of fluid intake, so ibuprofen should not be used under those circumstances.

Patients taking ibuprofen should be cautioned to report to their physician unusual signs or symptoms which might be a manifestation of gastrointestinal intolerance and/or bleeding, blurred vision or other ocular symptoms, skin rash, tinnitus, dizziness, weight gain, edema, or respiratory difficulties.

If ibuprofen is taken in conjunction with prolonged corticosteroid therapy, and it is decided to discontinue steroid therapy, the corticosteroid should be tapered slowly to avoid exacerbation of disease or adrenal insufficiency.

Although Children’s Motrin is labeled specifically for children, particular caution should be observed should it be administered to elderly patients, as they are more likely to be taking other medications or have pre-existing disease states that can increase the likelihood of the complications that have been associated with ibuprofen. Elderly patients appear to be more susceptible to the CNS reactions; cognitive dysfunction (forgetfulness, inability to concentrate, a feeling of separation from the surroundings) in such patients has been reported.

Pregnancy: No evidence specifically identifies exposure to analgesic doses of ibuprofen as a cause of harm to either mother or fetus during pregnancy. Nonsteroidal anti-inflammatory drugs in general, however, are known to affect the action of prostaglandin synthetase which could alter a variety of the physiological functions of prostaglandins or platelets during delivery such as facilitating uterine contraction in the mother, closure of the ductus arteriosus in the fetus, and platelet-related hemostasis. Patients should therefore be advised not to use ibuprofen during pregnancy without the advice of a physician, particularly during the last trimester. Clinical information is limited on the effects of ibuprofen in pregnancy.

Lactation: Pharmacokinetic studies indicated that following oral administration of ibuprofen 400 mg, the level of drug that appeared in breast milk was below detection levels of 1 µg/mL. The amount of ibuprofen to which an infant would be exposed through this source was considered negligible. However, since the absolute safety of ibuprofen ingested under these circumstances has not been determined, nursing mothers should be advised to consult a physician before using ibuprofen.

Patients with Special Diseases and Conditions: Several medical conditions that can predispose patients to the adverse effects of nonsteroidal anti-inflammatory drugs in general may be applicable to ibuprofen.

Ibuprofen should be used with caution in patients with a history of cardiac failure or kidney disease because of the possibility of aggravating pre-existing states of fluid retention or edema. Mild impairment of renal function (decreased renal blood flow and glomerular filtration rate) can occur at maximal doses of ibuprofen. Renal papillary necrosis has been reported.

Also, patients with underlying medical or pharmacologically induced hemostatic defects could experience further prolongation of bleeding time through the inhibition of platelet aggregation induced to varying degrees by this class of drugs.

Long-term ingestion of combinations of analgesics has been associated with the condition analgesic nephropathy. It is therefore appropriate that patients be discouraged from long-term, unsupervised consumption of analgesics, particularly in combination. Patients should therefore be directed to consult a physician if their underlying condition requires administration of ibuprofen for more than 3 days for fever or 5 days for pain. Ibuprofen usually should not be administered along with acetaminophen or ASA.

Patients with any serious medical condition should consult a physician before using ibuprofen as an analgesic or antipyretic.

Drug Interactions: The platelet inhibiting effects of ibuprofen, although less potent and of shorter duration than those induced by ASA, warrant cautionary supervision by a physician before co-administration of ibuprofen and anticoagulants.

Coumarin-type Anticoagulants: Several short-term controlled studies failed to show that ibuprofen significantly affected prothrombin time or a variety of other clotting factors when administered to individuals on coumarin-type anticoagulants. However, bleeding has been reported when ibuprofen and other NSAID agents have been administered to patients on coumarin-type anticoagulants. The use of ibuprofen in patients who are taking anticoagulants should therefore be avoided because of the possibility of enhanced gastrointestinal bleeding or an additive anticoagulant effect due to ibuprofen’s reversible antiplatelet action.

ASA: Animal studies show that ASA given with NSAID agents, including ibuprofen, yields a net decrease in anti-inflammatory activity with lowered blood levels of the non-ASA drug. Single dose bioavailability studies in normal volunteers have failed to show an effect of ASA on ibuprofen blood levels. Correlative clinical studies have not been done.

Since there have been no controlled trials to demonstrate whether there is any beneficial or harmful interaction with the use of ibuprofen in conjunction with ASA, the combination cannot be recommended.

Other Anti-inflammatory Agents (NSAIDs): The addition of ibuprofen to a pre-existent prescribed NSAID regimen in patients with a condition such as rheumatoid arthritis may result in increased risk of adverse effects.

Diuretics: Ibuprofen, because of its fluid retention properties, can decrease the diuretic and antihypertensive effects of diuretics, and increased diuretic dosage may be needed. Patients with impaired renal function taking potassium-sparing diuretics who develop ibuprofen-induced renal insufficiency might be in serious danger of fatal hyperkalemia.

Acetaminophen: Although interactions have not been reported, concurrent use with ibuprofen is not advisable.

Other Drugs: Although ibuprofen binds to a significant extent to plasma proteins, interactions with other protein-bound drugs occur uncommonly. Nevertheless, caution should be observed when other drugs also having a high affinity for protein binding sites are used concurrently. Some observations have suggested a potential for ibuprofen to interact with digoxin, methotrexate, phenytoin and lithium salts. However, the mechanisms and clinical significance of these observations are presently not known.

Patients taking other prescribed medications should consult a physician before using ibuprofen to assure its compatibility with the other medications.

Symptoms And Treatment Of Overdose: Symptoms: A clear pattern of clinical features associated with accidental or intentional overdose of ibuprofen has not been established. Reported cases of overdose have often been complicated by co-ingestions or additional suicidal gestures. The range of symptoms observed has included nausea, vomiting, abdominal pain, drowsiness, nystagmus, diplopia, headache, tinnitus, impaired renal function, coma and hypotension. A review of 4 fatalities associated with ibuprofen overdose indicates other contributing factors co-existed so it would be difficult to identify the toxicity of ibuprofen as a specific cause of death.

Postingestion blood levels may be useful to confirm a diagnosis and to quantify the degree of exposure but otherwise have not been helpful in predicting clinical outcome. Generally, full recovery can be expected with appropriate symptomatic management.

The following cases of overdose have been reported. A 19-month-old-child, 1 1/2 hours after the ingestion of seven to ten 400 mg tablets of ibuprofen presented apnea, cyanosis and responded only to painful stimuli. After treatment with O2, NaHCO3, infusion of dextrose and normal saline, the child was responsive and 12 hours after ingestion appeared completely recovered. Blood levels of ibuprofen reached 102.9 g/mL, 8 1/2 hours after the accident. Two other children weighing approximately 10 kg had taken an estimated 120 mg/kg. There were no signs of acute intoxication or late sequelae. In 1 child the ibuprofen blood level at 90 minutes after ingestion was approximately 700 g/mL. A 19-year-old-male who ingested 8 000 mg of ibuprofen reported dizziness, and nystagmus was noted. He recovered with no reported sequelae after parenteral hydration and 3 days of bed rest.

For perspective, therapeutic doses (200 to 400 mg) in adults results in average peak serum levels of 22.4 to 35.7 g/mL.

Treatment: Appropriate interventions to decontaminate the gastrointestinal tract may be beneficial within the first 4 hours after ingestion. Routine symptomatic and supportive treatment is then recommended. Physicians should contact the Regional Poison Control Centre for additional guidance about ibuprofen overdose management.

Dosage And Administration:

Motrin (Children’s)

OTC Dosing for Children Weight Single Dosea Age kg mL mg:

6 to 11 monthsb 6 to 7.9 2.5 50;

12 to 23 monthsb 8 to 10.9 3.75 75;

2 to 3 years 11 to 15.9 5 100;

4 to 5 years 16 to 21.9 7.5 150;

6 to 8 years 22 to 26.9 10 200;

9 to 10 years 27 to 31.9 12.5 250;

11 years 32 to 43.9 15 300.

Single dose may be given every 6 to 8 hours as needed but do not exceed 4 doses per day unless advised by your doctor. Consumer labeling for Children’s Motrin brand of ibuprofen does not offer dosing information for children under 2 years of age; therefore, these doses are provided as a guide for professional recommendations to consumers.

Clinical experience with ibuprofen to date is insufficient for labeling Children’s Motrin for use in children under 6 months of age. Do not take for fever for more than 3 days or pain for more than 5 days unless directed by a physician. If the painful area is red or swollen, if condition deteriorates or new symptoms occur, consult a physician.

Availability And Storage: Each 5 mL of pale orange-colored liquid suspension contains: ibuprofen 100 mg. Nonmedicinal ingredients: citric acid, cornstarch, D&C yellow no. 10, FD&C red no. 40, flavor, glycerin, polysorbate 80, purified water, sodium benzoate, sucrose and xanthan gum. Gluten-, lactose-, paraben-, sulfite-, and tartrazine-free. Bottles of 30, 60 and 120 mL. Store at room temperature; avoid high humidity and excessive heat (40°C). Keep out of the reach of children.

Containers provided with a child-resistant closure. All packages are safety sealed.

Motrin (Children’s) McNeil Consumer Products Ibuprofen Analgesic – Antipyretic

Connected Diseases :

Anesthesia / Pain Relief

Anesthesia: Purpose and Types Anesthesia is an artificially created decrease or lack of sensitivity in the process of medical manipulation. Purpose of anesthesia: The modern…